Symptoms are fairly nonspecific and generally include malaise, palpitations and muscle weakness; mild hyperventilation may indicate a compensatory response to metabolic acidosis, which is one of the possible causes of hyperkalemia. Often, however, the problem is detected during screening blood tests for a medical disorder, or it only comes to medical attention after complications have developed, such as cardiac arrhythmia or sudden death.
With mild to moderate hyperkalemia, there is reduction of the size of the P wave and development of peaked T waves. Severe hyperkalemia results in a widening of the QRS complex, and the EKG complex can evolve to a sinusoidal shape.
If potassium levels exceed 6.5 mmol/l, emergency lowering of potassium levels is mandated. Several agents are used to lower K levels.
- Insulin (e.g. intravenous injection of 10-15u of regular insulin along with 50ml of 50% dextrose to prevent hypoglycemia) will lead to a shift of potassium ions into cells, secondary to increased activity of the sodium-potassium ATPase.
- Bicarbonate therapy is effective in cases of metabolic acidosis. The bicarbonate ion will stimulate an exchange of cellular H+ for Na+, thus leading to stimulation of the sodium-potassium ATPase.
- Salbutamol ( Ventolin) is a β2-selective catecholamine that is administered by nebulizer (e.g. 10–20 mg). This drug promotes movement of K into cells, lowering the blood levels.
- Refractory or severe cases may need dialysis to remove the potassium from the circulation.